Ohio, 2024

Flooding in Ohio, January 24 to 26, 2024

January 24 to 26, 2024 · NWS RLX · 13 events in 5 counties and zones

Rain spread into southeast Ohio on the morning of January 24th and continued through much of the day as a slow moving system entered the Middle Ohio Valley. Heaviest rain amounts occurred as the system moved by overnight, resulting in a swath of 1 to 2 inches of precipitation over southeastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain spread into southeast Ohio on the morning of January 24th and continued through much of the day as a slow moving system entered the Middle Ohio Valley. Heaviest rain amounts occurred as the system moved by overnight, resulting in a swath of 1 to 2 inches of precipitation over southeastern Ohio. Additional water concerns were contributed by snow from a previous storm that was melting due to warmer temperatures during this time.

Flooding began across portions of southeast Ohio the night of the 24th and continued into the next day as runoff from rain and snowmelt made its way into the creeks, streams, and smaller rivers. Light to moderate showers lingered through the morning of the 25th as renewed energy from a weak disturbance passed overhead. Additionally, another round of moderate to heavy rain pushed through with a surface low that evening. This subsequent round of precipitation tracked across the same, already saturated, portions of southeast Ohio which exacerbated ongoing flooding. Precipitation continued to progress northeast, exiting the area in the early morning hours on the 26th.

In Washington County, several roads were closed due to flooding and the following gages exceeded bankfull levels the morning of the 25th: Little Muskingum River at Bloomfield, Duck Creek at Macksburg, and Duck Creek below Whipple. In Meigs County, the Shade River at Chester and several other rivers and creeks also rose out of their banks, leading to multiple road closures. Additional road closures were reported across Athens, Gallia, and Vinton Counties during this time. Most creeks and streams gradually lowered back into their banks on the afternoon and evening of the 25th, though a few did not fall below bankfull until the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 24, 7:41 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 24, 7:41 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
741 PM EST Wed Jan 24 2024

.SYNOPSIS...
Deep, moist southwest flow with an open wave disturbance provides
warmer and wetter pattern through Thursday. Flooding concerns
increase from snowmelt and heavy rainfall tonight into Friday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 510 PM Wednesday...

Have added Clay and Nicholas Counties into the Flood Watch after
coordination with neighboring offices. Given lingering snowpack
across the higher elevations of Nicholas County, felt the
addition was justified at this point. The rest of the forecast
remains on track.

As of 252 PM Wednesday...

Key Points:

 * Expanded Flood Watch now encompasses north-central and
   northeast West Virginia.

 * Rounds of light to moderate/heavy rainfall draped over the
   area until the end of the work week.

An upper level ridge parked off the Carolina coast this
afternoon continues to flatten as deep southwesterly flow ushers
into the Central Appalachians. Today is the day that a slow
moving disturbance enters the region, with radar trends showing
the first round of rain moving through southeast Ohio and
northern West Virginia. A surface warm front has been stubborn
to enter the forecast area today like it was anticipated to. As
a result, temperatures early this afternoon have remained well
below guidance, which chipped away at expected highs for today.
Warm air advection will eventually win out tonight into
Thursday, with highs then rising into the 50s (mountains) and
60s (lowlands).

The region will remain entrenched within rounds of rain from
this afternoon into Thursday night. Measurable rainfall has been
observed in this last hour of around a tenth of an inch as a
decent band travels through the Ohio River Valley. This sliver
of rain stems from a conveyor belt of moisture being pumped up
from the Arklatex area, and will inch further east as the
evening wears on. Best rain rates are progged to be from now
until Thursday morning, contributed by a potent low level jet
nosing through the area. Rainfall forecast tonight into Thursday
morning is progged to be between 1 to 1.25 inches.

After daybreak Thursday, the elongated stretch of precipitation
will be draped through the bulk of the forecast area, with the
core of highest POPs wobbling over different parts of the
Central Appalachians throughout the day. Rainfall accumulations
in 6 hour periods drop off generously with the departing jet,
with totals ranging between 0.1-0.25 inches.

Main concerns within this forecast period remains the flooding
potential accompanying this system. Rising temperatures and dew
points from warm air advection, coupled with encroaching rain,
will lead to rapid snowmelt for the northern extent of the CWA,
where a decent snowpack still remains. Also am still accounting
for local ice jams along the Muskingum River in southeast Ohio,
and possibly along small creeks/streams in the mountains.
Therefore...

New for this afternoon: continued the eastward expansion of the
Flood Watch going into effect this evening to now include parts
of of north-central and northeast West Virginia. This newly
added area, along with the pre-existing Watch, will remain in
effect into late Thursday night/early Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 245 PM Wednesday...

Key Points:

  * Flood Watch from 7 PM this evening until 4 AM Friday
    expanded to also include northeast portion of forecast area
    for stream river rises stemming from heavy rain and snow
    melt, and possible ice jams

  * The heaviest of the rain moves out Thursday night

  * Remaining overcast and damp on Friday

Low pressure passes north of the area Thursday night into
Friday, dragging a cold front across the area, and taking the
heaviest of the rain out. While additional rainfall amounts of
around a quarter of an inch or less will not contribute much
hydrologically, ongoing runoff can cause or continue high water
issues while streams and rivers continue to rise, particularly
across northern portions of the area, where a Flood Watch now
extends across nearly all of the northern tier of the county
warning area.

To the south, thunder is possible Thursday evening given narrow
elevated CAPE ahead of the cold front.

West to southwest low level flow in the wake of the will not
keep upslope precipitation going much on Friday, but the day
will be overcast and damp in weak cold advection amid low level
moisture stuck below a shallow post frontal inversion. The flow
does veer but also weakens Friday afternoon and night, as weak
high pressure builds just to the north. Friday night is likely
to be a fog/stratus battle as the inversion lowers further but
sharpens, even as higher cloud lowers ahead of the next system.

Central guidance reflects the very mild weather continuing
Thursday night, with the cold advection just enough, with the
help of the low overcast, to nearly flat line temperature Friday
ahead of a modestly cooler night Friday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1255 PM Wednesday...

Key Points:

 * Rain returns on Saturday with a closed low pressure system

 * Colder, near normal temperatures move back into the area at
   the close of the weekend

 * Chance for a wintry mix/mountain snow behind the system
   Sunday/Monday.

The next southern stream system takes the form of a mid-upper
level closed low and surface reflection that take dead aim at
us this weekend. The closed low and surface reflection beneath
track across the middle Ohio Valley Sunday, before a Miller B
transition of the surface low center to the east coast.

Rain arrives Saturday and then continues through Saturday
night, when thunder is possible across southern portions of the
area. As the system pulls through, rain tapers off Sunday,
perhaps mixed with snow across the very highest ridges. Rainfall
totals could again approach or even exceed an inch across much
of the area, further exacerbating flooding issues that arise
earlier, or even creating new issues, with river levels
stepping up again.

The snow levels then drop Sunday night, reaching the lowlands
by Monday morning before precipitation tapers off during the
day. Coverage of snow showers should be low out across the
lowlands and snow amounts even across the higher terrain should
be light.

The northern stream then interacts with the southern stream as
the next southern stream short wave trough crosses early in the
next work week. This could bring light precipitation.

Central guidance reflects the mild weather continuing into the
weekend, before cooling during the latter half thereof behind
the system, with highs back below normal on Monday, albeit not
by much. The northern stream interaction results in long wave
troughing off the east coast, with rather broad ridging over
the western and central U.S. This brings about chilly but not
cold weather, although central guidance also reflects moderation
of the air mass, with highs back above normal, Wednesday
afternoon, as the large scale upper level features shift east.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 730 PM Wednesday...

Light to moderate rain has spread across much of the forecast
area early this evening, and will continue to gradually shift
eastward going forward. Periods of light to moderate then
continue across the region through Thursday morning, with
activity becoming a bit more sporadic for the afternoon hours.
Brief, locally heavy downpours could occur at times, but are not
anticipated to be widespread. Mainly VFR CIGs currently across
the region will lower into MVFR/IFR/LIFR overnight, with MVFR/IFR
VSBY restrictions due to rain. IFR/LIFR CIGs then linger
throughout Thursday, with MVFR (or brief IFR) VSBY restrictions
possible with showers. The big question is how much fog develops
later tonight into Thursday. Guidance is currently rather
aggressive with fog potential late tonight and Thursday. Given
some movement in the boundary layer, kept fog potential and
associated restrictions a bit less than what guidance has been
hinting at, but it will have to be monitored going forward. It
should be noted that most VSBY restrictions in the TAFs during
the day on Thursday are primarily correlated to fog rather than
rain.

Surface flow will be light and generally out of the south for
this TAF period, but will waffle between SW and SE at times.
There is the potential for LLWS tonight with a jet overhead, but
confidence is only medium given marginal values. Have coded in
LLWS into some of the TAFs where confidence is higher.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of onset of MVFR conditions tonight
and further deterioration into IFR/LIFR thereafter may vary
from the forecast. Fog formation, coverage, and intensity late
tonight and Thursday may be greater than what is currently anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 THU
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    M    H    H    H    M    H    H    H
HTS CONSISTENCY  M    L    H    H    H    H    M    M    M    H    H    H
BKW CONSISTENCY  H    H    H    L    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    M    H    H    H    M    M    M
CKB CONSISTENCY  M    L    H    H    H    H    H    H    M    H    H    H

AFTER 00Z FRIDAY...
IFR conditions possible in rain/stratus Thursday night, and
again late Saturday into Monday morning (rain/snow mix possible Sunday
night into Monday morning).

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late Thursday night for WVZ006>011-014-
     016>020-027>032-039-040-519>526.
OH...Flood Watch through late Thursday night for OHZ067-075-076-
     083>087.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK/GW
NEAR TERM...MEK/GW
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...GW
Hazardous weather outlook, Jan 24, 5:26 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
526 PM EST Wed Jan 24 2024

OHZ067-075-076-083>087-WVZ006>011-014-016>020-027>032-039-040-
519>526-252230-
Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
526 PM EST Wed Jan 24 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
LATE THURSDAY NIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-VAZ003-004-WVZ005-013-015-024>026-033-034-
515>518-252230-
Greenup-Carter-Boyd-Lawrence KY-Perry-Dickenson-Buchanan-Wayne-
Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
526 PM EST Wed Jan 24 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast,
southern and western West Virginia.

.DAY ONE...Tonight.

Rounds of moderate to heavy rainfall will impact the forecast area
through tonight. The combination of prior/ongoing snowmelt, partially
frozen soils and excessive rainfall could lead to localized flooding
issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rounds of moderate to heavy rainfall will continue to impact the
area Thursday into Thursday night. The combination of prior snowmelt
and excessive rainfall could lead to localized flooding issues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

GW

In the hours before

Special weather statement, Jan 24, 10:09 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
1009 PM EST Wed Jan 24 2024

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-250830-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-
Vinton-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-
Tyler-
Including the cities of Flatwoods, Raceland, Russell, Grayson,
Olive Hill, Carter Caves State Park, Grayson Lake State Park,
Ashland, Cannonsburg, New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson,
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis,
Ironton, Lake Vesuvius, South Point, Point Pleasant, New Haven,
Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont,
Paden City, Sistersville, and Middlebourne
1009 PM EST Wed Jan 24 2024

.......AREAS OF DENSE FOG OVERNIGHT INTO THURSDAY MORNING........

Patchy dense fog has developed across portions of the region this
evening. Fog is expected to persist overnight into Thursday
morning, and could impact the Thursday morning commute. Visibilities
below a half mile are possible at times. Motorists should use
caution if out driving and be prepared for sudden changes in
visibilities. Do not assume the road ahead is unobstructed. Use low
beam headlights, and leave plenty of distance between your vehicle
and others. Additionally, given the recent snowmelt and rainfall,
be alert for high water in the typical low-lying trouble spots.

GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Meigs

When
January 24, 10:22 PM EST to January 26, 10:30 AM EST
Where
Meigs County, 0.8 mi WSW of Middleport to 2.09 mi S of Flora
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
38.996, -82.064

Several rivers and creeks rose out of their banks in Meigs County, leading to multiple road closures. Across the central part of the county, flooding impacted portions of Kingsbury Road, Route 143, Route 124 from Dead Mans Curve Road to State Route 325, and Noble Summit Road near McElhinney Hill Road and Bradbury Road.

Flood, Washington

When
January 25, 2:45 AM EST to 7:31 PM EST
Where
Washington County, 0.59 mi SSE of Macksburg to 1.1 mi N of Macksburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.622, -81.466

The gage at Macksburg along the West Fork of Duck Creek exceeded a bankfull level of 13 feet in the early morning hours of January 25th, then continued to rise to a crest just under 14 feet during the afternoon. The river lowered back into its banks that evening. Minor flooding along Main Street was observed during the time that the creek was out of its banks.

Flood, Meigs

When
January 25, 3:47 AM EST to January 26, 5:30 AM EST
Where
Meigs County, 0.18 mi WNW of Chester to 0.76 mi S of Chester
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.081, -81.923

The gage along the Shade River near Chester exceeded its bankfull level of 16 feet during the early morning hours of January 25th. The river crested just over 17 feet late that night, then fell below bankfull once again early the next morning. Low lying spots along Scout Camp Road encountered high water issues as excessive water spilled onto the roadways while the river was out of its banks.

Flood, Washington

When
January 25, 3:49 AM EST to 10:31 PM EST
Where
Washington County, 0.32 mi WSW of Bloomfield to 0.66 mi E of Wingett Run
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.569, -81.206

The Little Muskingum River gage at Bloomfield exceeded its bankfull level of 16 feet during the early morning hours of January 25th. The river crested just under 20 feet during the afternoon, then fell back below bankfull that night. While out of its banks, minor flooding along parts of Route 26 and Route 260 occurred, primarily in poor drainage areas adjacent to the creek.

Flood, Washington

When
January 25, 7:22 AM EST to January 26, 12:15 AM EST
Where
Washington County, 0.87 mi NNW of Whipple to 0.96 mi NNW of Stanleyville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.532, -81.426

The Duck Creek gage below Whipple exceeded its bankfull level of 12 feet on the morning of January 25th. The creek crested to 12.6 feet during the afternoon, then fell below bankfull again overnight. The intersection of Kohl Road and Whipple Run Road observed minor issues due to backwater flooding from Whipple Run while the creek was out of its banks.

Flood, Washington

When
January 25, 9:12 AM EST to 7:31 PM EST
Where
Washington County, 0.51 mi SSW of Lower Salem to 1.3 mi SSE of Lower Salem
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.563, -81.403

State Route 145 was closed for a period of time due to flooding between State Route 821 and Wetzler Road.

Flood, Washington

When
January 25, 9:25 AM EST to 7:00 PM EST
Where
Washington County, 1.71 mi W of Salem Hall to 1.52 mi NNE of Bloomfield
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.571, -81.152

Portions of State Route 26 were closed due to flooding.

Flood, Athens

When
January 25, 9:39 AM EST to January 26, 4:30 AM EST
Where
Athens County, 0.65 mi SW of Mineral to 1.13 mi ESE of Carbondale
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.315, -82.280

Flooding led to road closures on State Route 356 from State Route 56 eastward to Rockcamp Road and on State Route 56 between State Route 691 and Dogwood Ridge Road.

Flood, Gallia

When
January 25, 9:40 AM EST to January 26, 3:55 AM EST
Where
Gallia County, 0.19 mi NE of Blowell to 1.65 mi WSW of Morgan Center
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
38.922, -82.278

Road closures occurred for a period of time on State Route 554 due to flooding at State Route 7 and State Route 160.

Flood, Athens

When
January 25, 9:57 AM EST to 12:30 PM EST
Where
Athens County, 0.7 mi SW of Glouster to 0.43 mi SSW of Glouster
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
39.493, -82.090

In Glouster, South Town Street was flooded near Trimble High School.

Flood, Vinton

When
January 25, 2:35 PM EST to January 26, 4:30 AM EST
Where
Vinton County, 0.53 mi NW of Elk Fork to 1.06 mi NE of Orland
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.285, -82.478

Flooding led to road closures along State Route 328 from State Route 56 to State Route 93.

Flood, Vinton

When
January 25, 2:40 PM EST to January 26, 4:40 AM EST
Where
Vinton County, 0.31 mi S of Bolins Mills to 2.05 mi NNE of Bolins Mills
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.225, -82.280

High water issued resulted in road closures along portions of State Route 356 from US 50 north toward Robinette Ridge Road.

Flood, Vinton

When
January 25, 2:40 PM EST to January 26, 4:40 AM EST
Where
Vinton County, 0.83 mi NNW of Puritan to 0.9 mi SW of Puritan
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
39.161, -82.507

Flooding resulted in road closures along State Route 349 from Lake Alma Road to Wilkesville Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149966, 1149641, 1149644, 1149642, 1149643, 1149976, 1149977, 1149979, 1149981, 1149982, 1149983, 1149985, 1149986.